Colorado, 2017

Hail in Colorado, August 10, 2017

August 10, 2017 · NWS PUB · 16 events in 5 counties and zones

Several severe storms produced damaging hail up to around the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several severe storms produced damaging hail up to around the size of baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 10, 2:34 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 10, 2:34 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
334 PM MDT Thu Aug 10 2017

.SHORT TERM...(This evening through Friday)
Issued at 333 PM MDT Thu Aug 10 2017

...Active Evening Ahead with Severe Storms Possible on the Plains...

Boundary evident in satellite pictures this afternoon advancing
steadily south and westward toward the Palmer Divide.  A weak
boundary has already formed along the Palmer Divide in response to
normal upslope diurnal processes on each side of the divide.  The
bigger, more operative boundary will merge with it over the next
couple hours.  First round of convection associated with incoming
shortwave has fired over the mountains and is now working east onto
the plains.  Storms will gradually increase in intensity through the
afternoon, becoming strong to severe over the Pikes Peak Region by
late in the day.  From there, the severe potential will progress
southeastward across the plains through the evening following the
boundary.  Storms are moving right along this afternoon.  That is an
indication of the stronger winds aloft.  As the lower level winds
crank up from the east through the afternoon, behind the boundary,
shear values will increase to around at 50 knots.  This will
increase the potential for supercell storm development through the
evening. Most storms will be capable of locally heavy rain, wind
gusts to 50 mph, pea size hail and lightning.  However, the larger,
more organized, persistent supercells that develop will be capable
of hail an inch or more in diameter, wind gusts to 60 mph or more
and possibly even a tornado.  There is also a flash flood threat
this evening. The Hayden Pass scar probably has the lowest chance of
getting hit tonight.  High res models do not really have anything
too intense moving across the scar.  The Junkins scar may not get
hit much at first, but as the boundary backs into the mountains
later this evening, something more intense and long lasting could
develop.  Hi res models suggest this with late convective
development in the vicinity of the scar. The Waldo probably has the
greatest odds of getting hit this evening. This is where the models
suggest the most persistent and possibly recurring storm
development. Luckily, the Waldo is the most resilient of the 3
scars, having had both significant regrowth and mitigation. Another
area of flash flood concern will be out east across the plains.
There could be the local threat from supercells first. Then, later
in the evening, the more widespread and persistent flash flood
threat will start to materialize as convection merges into a complex
somewhere along the Kansas border.

.LONG TERM...(Friday night through Thursday)
Issued at 333 PM MDT Thu Aug 10 2017

Will keep this brief due to ongoing active conditions. Primary
longer term meteorological issues include strong to marginally
severe storms at times(primarily into early next week), heavy
rain/localized flash flood potential, pops and temperatures

Recent longer range forecast model soundings, computer simulations
and PV analysis suggest that a relatively moist airmass will continue
over many portions of the forecast district into early next week
with some drying and warming then anticipated by later next week.

Projected capes/LI's and 0-6km bulk shears values in the 1000+
J/KG, -5C and 40+ knots ranges respectively at times are expected
at times into Monday(favoring eastern sections), which will allow
for the potential of strong to possibly severe storms at times
during this time-frame.

In addition, storms capable of producing heavy precipitation(including
localized flash flooding potential at times) are also anticipated
into at least late this weekend/early this week. As always, WFO
Pueblo will issue hydro/severe products as needed.

Finally, maximum temperatures generally running near to below
mid-August climatological averages are anticipated into Monday,
with maximum temperatures then running near to above mid-August
climatological averages expected from Tuesday into next Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 333 PM MDT Thu Aug 10 2017

Scattered thunderstorms will spread south and eastward across the
plains through this evening as a boundary moves south through the
region. Severe storm potential will be higher this evening than last
due to the boundary and increased wind shear. Most storms will carry
a risk of locally heavy rain, wind gusts to around 50 mph, pea size
hail and lightning. However, from the Pikes Peak Region southeast
across the plains, there will also be a risk of severe supercell
storms producing large hail to an inch or more in diameter, wind
gusts to 60 mph or more and possibly a tornado. The most likely
period for severe storm development will start late this afternoon
over the Pikes Peak Region and then carry southeast across the
plains through the evening hours. MVFR, IFR and LIFR conditions can
be expected in areas of precipitation. The KCOS, KPUB and KALS TAF
sites could all see storms this evening, primarily until around 02
UTC. However, recent high res model runs are showing some additional
storm development possible during the late evening hours at KCOS and
KPUB, between about 4 and 7 UTC.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 10, 10:56 AM MST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1156 AM MDT Thu Aug 10 2017

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1156 AM MDT Thu Aug 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated storms will be developing over the mountains and Pikes
Peak Region early this afternoon. Then, late in the day through
the evening, the storms will spread south and eastward across the
rest of the plains as a boundary moves south through the region.
Severe storm potential will be higher today than previous days due
to the boundary and increased wind shear. Most storms today will
carry a risk of locally heavy rain, wind gusts to around 50 mph,
pea size hail and lightning. However, from the Pikes Peak Region
southeast across the plains, there will also be a risk of severe
supercell storms producing large hail to an inch or more in
diameter, wind gusts to 60 mph or more and possibly a tornado.
Flash flooding will also be a possibility, particularly on burn
scars and urban areas.  The most likely period for severe storm
development will start late today over the Pikes Peak Region and
then carry southeast across the plains through the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be daily chances of thunderstorms across the area
through Wednesday, with the greatest coverage of storms expected
to be over and near the higher terrain. The main threats from
storms will be lightning and locally heavy rain, with the
potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a
few of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Special weather statement, Aug 10, 2:28 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT THU AUG 10 2017

COZ084-085-102200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
328 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 26 miles east of Colorado Springs, moving southeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder and Rush.

LAT...LON 3899 10405 3874 10405 3871 10407 3890 10448
      3906 10438
TIME...MOT...LOC 2128Z 293DEG 23KT 3896 10435

PGW
Special weather statement, Aug 10, 2:30 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
330 PM MDT THU AUG 10 2017

COZ086>088-102200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
330 PM MDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...
NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM
MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Salt Creek, or 16 miles south of Pueblo, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

LAT...LON 3797 10477 3814 10468 3799 10413 3775 10427
TIME...MOT...LOC 2129Z 293DEG 23KT 3803 10465

PGW

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, El Paso

When
August 10, 2:48 PM MST to 2:53 PM MST
Where
El Paso County, 6.58 mi NNW of Rush
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -104.120

Hail, El Paso

When
August 10, 3:48 PM MST to 3:53 PM MST
Where
El Paso County, 1.76 mi ESE of Widefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.730, -104.700

Hail, Bent

When
August 10, 5:35 PM MST to 5:40 PM MST
Where
Bent County, Hasty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.960

Hail, Prowers

When
August 10, 5:35 PM MST to 5:40 PM MST
Where
Prowers County, 4.15 mi N of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.140, -102.620

Hail, Bent

When
August 10, 5:38 PM MST to 5:43 PM MST
Where
Bent County, Hasty
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -102.960

Hail, Prowers

When
August 10, 5:41 PM MST to 5:46 PM MST
Where
Prowers County, 0.88 mi NE of Wiley
Measured
1 in hail
Reported by
Public
Coordinates
38.160, -102.710

Hail, Crowley

When
August 10, 5:45 PM MST to 5:50 PM MST
Where
Crowley County, 6.22 mi S of Ordway
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.130, -103.760

Hail, Otero

When
August 10, 5:48 PM MST to 5:53 PM MST
Where
Otero County, 0.88 mi NE of Rocky Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -103.710

Hail, Prowers

When
August 10, 5:50 PM MST to 5:55 PM MST
Where
Prowers County, 0.69 mi N of Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
38.090, -102.620

Hail, Otero

When
August 10, 5:51 PM MST to 5:56 PM MST
Where
Otero County, 2.14 mi NNE of Swink
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.050, -103.620

Hail, Prowers

When
August 10, 5:54 PM MST to 5:59 PM MST
Where
Prowers County, 4.28 mi NE of Lamar
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.560

Hail, Prowers

When
August 10, 5:55 PM MST to 6:00 PM MST
Where
Prowers County, 0.54 mi E of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -102.610

Hail, Prowers

When
August 10, 6:00 PM MST to 6:05 PM MST
Where
Prowers County, Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -102.620

Hail, Prowers

When
August 10, 6:01 PM MST to 6:06 PM MST
Where
Prowers County, 0.88 mi NW of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -102.630

Hail, Otero

When
August 10, 6:04 PM MST to 6:09 PM MST
Where
Otero County, La Junta
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.980, -103.540

Hail, Otero

When
August 10, 6:10 PM MST to 6:15 PM MST
Where
Otero County, 2.14 mi SSW of La Junta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.950, -103.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706879, 706880, 706881, 706882, 706883, 706884, 706885, 706886, 706887, 706888, 706889, 706890, 706891, 706892, 706893, 706894.